Dear Doctor: Did the surgeon general really just suggest that the general public carry naloxone in case they encounter someone having an opioid overdose? For starters, where would you even get such a thing? And two, how is the average person supposed to know who's overdosing -- and on opioids?
Dear Reader: The opioid epidemic is undoubtedly a national crisis. No other group of drugs has led to such a staggering number of overdose deaths in this country. Of the 63,632 overdose deaths in 2016, two-thirds were related to opioids, with synthetic opioids such as fentanyl and its illegal analogs proving especially dangerous. Overdose deaths from those drugs doubled in 2016 compared to 2015. Further, because these deaths are often concentrated in specific counties, the drugs have led to the destruction of families and even communities. They're widely available, and can be injected, inhaled or taken orally.
Opioids suppress the respiratory system by inhibiting the natural impulse for breathing. In short, with an overdose, people simply stop breathing. As for naloxone (Narcan), it's an opioid receptor antagonist, meaning that it blocks the action of the opioid. The drug typically is given intravenously in emergency situations by medical personnel, quickly reversing the respiratory depression. Even if the drug can't be given by vein, it can be administered by injection into a muscle or under the skin; it can even be placed within the nose via a spray. Although naloxone is a lifesaver, it must be quickly given to prevent death.
That fact prompted the surgeon general to state that naloxone should be carried by members of the general public in the event they encounter an opioid overdose. Already, naloxone -- in injectable or spray form -- can be obtained without a prescription in 46 states. (The other four require a doctor's order.) Because pharmacies carry the medication, one could simply obtain the medication from a pharmacist, who could then teach how to administer it.
As the surgeon general pointed out, naloxone would be beneficial for family members and friends of people struggling with addiction. The need is especially great in areas far from the medical personnel generally needed to provide the drug in a timely fashion.
As for when it should be administered, that would be when a friend or family member -- whom you know to be taking a prescribed or illegal opioid -- becomes non-responsive and stops breathing. First, you would perform CPR, complete with rescue breathing, and if you get no response after 30 seconds, you would give naloxone. The drug should work quickly, but if it doesn't, you would administer it again in two to three minutes.
One note of caution: The naloxone may precipitate a severe withdrawal from the drug, but opioids should not be given to combat this. Instead, further medical attention would be required.
But increasing the availability of naloxone won't eliminate all deaths from opioid overdoses. For starters, we could face a shortage of the medication and will likely need greater production of naloxone. And, of course, we need greater access to resources that can help us both treat and prevent opioid addiction.
(Send your questions to firstname.lastname@example.org, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)